Gut and Gastroenterology

Abstract

Fatal Pneumothorax Caused by Lung Cavitation Associated with Regorafenib Therapy in Metastatic Colorectal Cancer

Author(s): Raisuke Nishiyama* Toshihito Ogasawara, Nana Mamuro, Misuzu Yamada, Daisuke Furukawa, Toshiyuki Suzuki, Takayuki Nishi, Hideo Shimada

Regorafenib is an oral tyrosine kinase inhibitor indicated for the treatment of metastatic colorectal cancer and it has various adverse effects. We report a case of fatal pneumothorax caused by lung cavitation associated with regorafenib therapy in a 56-year-old Japanese man who was diagnosed of metastatic colorectal cancer. The patient, who had failed first- and second-line chemotherapy after surgery performed 3 years ago, received regorafenib 160 mg orally once daily. After 3 weeks of regorafenib therapy, he suddenly developed fever and productive cough. Chest radiograph and computed tomography demonstrated multiple cavitary lesions in his both lungs. He was diagnosed as lung abscess of pseudomonas aeruginosa due to the regorafenib-induced tumor cavitation. He was administered appropriate antibiotics and regorafenib was withheld for prompt resolution of tumor necrosis. Half dose of regorafenib was administered again after 1.5 months of withdrawal. Six months after discharge his general condition became worse again, and he died of respiratory failure after disclosing pneumothorax due to the communication between the cavity and the pleura. Only one case of pneumothorax following regorafenib therapy has ever been reported. This case illustrates a rare and critical disease presentation along with a unique drug adverse event.


Mission and Vision Membership Withdrawal Policy Submit Paper Publication ethics
Creative Commons License This work is licensed under a Creative Commons Attribution 4.0 International License © 2018 sciaeon.org